Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 101, NWS Sioux Falls, SD

June 24, 2006Bon Homme County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2006, 10:21 PM CDT for Bon Homme County, South Dakota. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2006, 10:21 PM CDT (03:21 UTC)
Expired
Jun 24, 2006, 10:45 PM CDT
In force
24 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Bon Homme County, SD

The radar

The Sioux Falls radar (KFSD), 101 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 10:30 PM CDTHAIL 14 Wnw Tabor, SDHAIL DAMAGE TO STEEL SIDING OF BUILDINGS AND CROPS SEVERELY DAMAGED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2006-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2006-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
889 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 250323
SVRFSD
SDC009-250345-
/O.NEW.KFSD.SV.W.0101.060625T0321Z-060625T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1021 PM CDT SAT JUN 24 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 1045 PM CDT

* AT 1021 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES NORTHWEST OF TABOR...OR ABOUT 21 MILES
  NORTHWEST OF YANKTON...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

HAIL UP TO THE SIZE OF NICKLES HAS BEEN REPORTED 6 MILES NORTHEAST 
OF TYNDAL WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4314 9772 4302 9789 4287 9767 4301 9760

$$

LIEBL
1 follow-up statement
000 
WWUS53 KFSD 250341
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1041 PM CDT SAT JUN 24 2006

SDC009-250351-
/O.EXP.KFSD.SV.W.0101.000000T0000Z-060625T0345Z/
BON HOMME SD-
1041 PM CDT SAT JUN 24 2006

...THE SEVERE THUNDERSTORM WARNING FOR BON HOMME COUNTY EXPIRES AT
1045 PM CDT...

THE STORM HAS EXITED THE COUNTY.

LAT...LON 4314 9772 4302 9789 4287 9767 4301 9760

$$

LIEBL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 9:25 PM CDT, 56 minutes earlier.

Area forecast discussion, Jun 24, 9:25 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD...CORRECTED
925 PM CDT SAT JUN 24 2006

.DISCUSSION...UPPER LOW CURRENTLY MOVING SE ACROSS ERN SD WILL DROP
INTO ERN IA BY TOMORROW MORNING. A FEW STORMS WITH UPPER LOW ARE
MOVING ACROSS THE JAMES RIVER VALLEY ATTM AND SLOWLY DYING WITH LOSS
OF DAYTIME HEATING. STILL ENOUGH FORCING ALOFT TO SUPPORT SOME
SHOWERS OR WEAK THUNDERSTORMS TONIGHT...HOWEVER ANY SEVERE POTENTIAL
SHOULD BE PASSED.

&&

.PREV DISCUSSION...
WATER VAPOR IMAGE SHOWING WELL THE SHORTWAVE LYING THROUGH SOUTHERN
NORTH DAKOTA AMD NORTHERN SOUTH DAKOTA...AND SEVERE CONVECTION HAS
BEEN BREAKING OUT OVER THE NORTHEASTERN PORTIONS OF OUR CWA THROUGH
THE AFTERNOON IN AREA OF HIGHEST CAPES AND BEST LI/S. WITH THE
FREEZING LEVEL DOWN AROUND TEN THOUSAND FEET...HAIL HAS BEEN THE
MAIN THREAT WITH THESE STORMS. AFTER THIS COMPLEX OF STORMS PUSHES
TO THE SOUTHEAST OVER THE NEXT COUPLE OF HOURS...WE SHOULD GET A
BREAK OVER THE CWA UNTIL THE AFOREMENTIONED SW DROPS SOUTHWARD
RESULTING IN MORE REDEVELOPMENT LATER TONIGHT...ESPECIALLY OVER THE
EASTERN HALF OF THE CWA.  SHOWERS AND THUNDERSTORMS LOOK TO END IN
THE SOUTH ON EARLY SUNDAY AFTERNOON..THEN DRY CONDITIONS ON MONDAY
AS A DEVELOPING CLOSED LOW OVER THE UPPER MISSISSIPPI VALLEY PUSHES
TO THE SOUTH AND EAST. AS ADDITIONAL CANADIAN ENERGY IS TAPPED AND
DROPS INTO THE UPPER MIDWEST IN THE TUESDAY TIME FRAME...MAY BE ABLE
TO SQUEEZE OUT A FEW SCATTERED THUNDERSTORMS OVER OUR NORTHERN AND
EASTERN ZONES LATE MONDAY NIGHT INTO TUESDAY.

AFTER THAT...THE REST OF NEXT WEEK LOOKS TO BE MAINLY DRY...WITH THE
NORTHERN PLAINS SITUATED BETWEEN A RIDGE OVER THE WESTERN U.S. AND A
TROUGH OVER THE EASTERN PORTIONS OF THE COUNTRY.  THIS WILL OF
COURSE KEEP US IN A NORTH TO NORTHWESTERLY FLOW...WITH TEMPERATURES
AT OR JUST BELOW NORMAL FOR THIS TIME OF YEAR.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE
MN...NONE
IA...NONE
NE...NONE

&&

LIEBL
Hazardous weather outlook, Jun 24, 10:43 AM CDT, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1043 AM CDT SAT JUN 24 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1043 AM CDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A FAIRLY STRONG UPPER LEVEL TROUGH WILL MOVE SOUTHEAST OVER THE
AREA LATER THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP FROM NORTH TO SOUTH OVER THE AREA BETWEEN
1 PM AND 5 PM AND MOSTLY MOVE SOUTHEAST OF THE AREA BY MIDNIGHT.
A FEW STORMS COULD PRODUCE HAIL UP TO NICKEL SIZE...ESPECIALLY
NORTHEAST OF LINE FROM DESMET TO SIOUX FALLS TO SIOUX CITY...WITH
GENERALLY PEA TO MARBLE SIZE EXPECTED SOUTHWEST OF THIS LINE.
SOME WIND GUSTS TO 50 MPH WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM NORTH OF
INTERSTATE 90 AND EAST OF INTERSTATE 29.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

In the hours before

Local storm report, Jun 24, 4:54 PM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
454 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     7 W LAKE BENTON         44.26N 96.43W
06/24/2006                   LINCOLN            MN   TRAINED SPOTTER

            BLADE OF WIND TURBINE SNAPPED OFF NEAR THE INTERSECTION
            OF US HIGHWAY 14 AND MN 271

&&

SLIEBL
Local storm report, Jun 24, 5:24 PM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
524 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             9 NE CURRIE             44.16N 95.54W
06/24/2006  E0.88 INCH       MURRAY             MN   TRAINED SPOTTER

&&

KWEISSER
Local storm report, Jun 24, 5:35 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
535 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             9 N CURRIE              44.20N 95.67W
06/24/2006  E1.75 INCH       LYON               MN   AMATEUR RADIO

            ALSO REPORTED SOME CROP DAMAGE

&&

KWEISSER
Local storm report, Jun 24, 5:41 PM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
541 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             HOMER                   42.32N 96.49W
06/24/2006  E0.88 INCH       DAKOTA             NE   TRAINED SPOTTER

&&

KWEISSER
Local storm report, Jun 24, 6:06 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
606 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HAIL             6 NE FLANDREAU          44.11N 96.51W
06/24/2006  E0.88 INCH       MOODY              SD   PUBLIC

&&

KWEISSER
Local storm report, Jun 24, 6:22 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
622 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             2 NE SINAI              44.27N 97.01W
06/24/2006  E0.75 INCH       BROOKINGS          SD   PUBLIC

0125 PM     DOWNBURST        2 NE SINAI              44.27N 97.01W
06/24/2006                   BROOKINGS          SD   PUBLIC

0129 PM     HAIL             1 E ARCO                44.38N 96.16W
06/24/2006  E0.75 INCH       LINCOLN            MN   TRAINED SPOTTER

0130 PM     TSTM WND DMG     7 W LAKE BENTON         44.26N 96.43W
06/24/2006                   LINCOLN            MN   TRAINED SPOTTER

            BLADE OF WIND TURBINE SNAPPED OFF NEAR THE INTERSECTION
            OF US HIGHWAY 14 AND MN 271

0143 PM     HAIL             TYLER                   44.28N 96.14W
06/24/2006  E1.00 INCH       LINCOLN            MN   PUBLIC

0154 PM     HAIL             MARSHALL                44.45N 95.79W
06/24/2006  E0.75 INCH       LYON               MN   LAW ENFORCEMENT

0156 PM     HAIL             RUSSELL                 44.32N 95.95W
06/24/2006  E0.88 INCH       LYON               MN   PUBLIC

0158 PM     HAIL             4 NE FLANDREAU          44.09N 96.54W
06/24/2006  E0.88 INCH       MOODY              SD   PUBLIC

0202 PM     HAIL             6 NE FLANDREAU          44.11N 96.51W
06/24/2006  E0.88 INCH       MOODY              SD   PUBLIC

0204 PM     HAIL             11 N PIPESTONE          44.16N 96.31W
06/24/2006  E0.88 INCH       PIPESTONE          MN   TRAINED SPOTTER

0210 PM     HAIL             4 NW HOLLAND            44.13N 96.25W
06/24/2006  E1.00 INCH       PIPESTONE          MN   TRAINED SPOTTER

0213 PM     HAIL             1 N BALATON             44.25N 95.87W
06/24/2006  E0.88 INCH       LYON               MN   LAW ENFORCEMENT

0217 PM     HAIL             PIPESTONE               44.00N 96.31W
06/24/2006  E0.75 INCH       PIPESTONE          MN   LAW ENFORCEMENT

0218 PM     HAIL             9 N CURRIE              44.20N 95.67W
06/24/2006  E1.75 INCH       LYON               MN   AMATEUR RADIO

            ALSO REPORTED SOME CROP DAMAGE

0220 PM     HAIL             9 NE CURRIE             44.16N 95.54W
06/24/2006  E0.88 INCH       MURRAY             MN   TRAINED SPOTTER

0231 PM     HAIL             5 S TRACY               44.16N 95.62W
06/24/2006  E0.75 INCH       MURRAY             MN   TRAINED SPOTTER

            ALSO GUSTY THUNDERSTORM WINDS

0233 PM     HAIL             3 S TRACY               44.19N 95.62W
06/24/2006  E1.00 INCH       MURRAY             MN   TRAINED SPOTTER

0243 PM     HAIL             2 NE JASPER             43.87N 96.37W
06/24/2006  E0.75 INCH       PIPESTONE          MN   PUBLIC

0249 PM     HAIL             EDGERTON                43.87N 96.13W
06/24/2006  E0.88 INCH       PIPESTONE          MN   TRAINED SPOTTER

0250 PM     HAIL             6 NE HARDWICK           43.84N 96.11W
06/24/2006  E0.88 INCH       ROCK               MN   AMATEUR RADIO

0250 PM     HAIL             2 S EDGERTON            43.85N 96.13W
06/24/2006  E0.88 INCH       PIPESTONE          MN   TRAINED SPOTTER

0252 PM     HAIL             4 NNE LISMORE           43.80N 95.92W
06/24/2006  E0.88 INCH       NOBLES             MN   PUBLIC

0323 PM     HAIL             4 W BEAVER CREEK        43.61N 96.44W
06/24/2006  E0.88 INCH       ROCK               MN   PUBLIC

0352 PM     HAIL             ELLSWORTH               43.52N 96.02W
06/24/2006  E0.75 INCH       NOBLES             MN   TRAINED SPOTTER

0404 PM     HAIL             1 NW LITTLE ROCK        43.45N 95.89W
06/24/2006  E0.75 INCH       LYON               IA   TRAINED SPOTTER

0537 PM     HAIL             HOMER                   42.32N 96.49W
06/24/2006  E0.88 INCH       DAKOTA             NE   TRAINED SPOTTER

&&

KWEISSER

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 10:31 PM CDTSevere Thunderstorm WarningFSDYankton14 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.